Excessive painkiller associated with major heart problems
London, September 5, 2018 (AltAfrica)-Beware of excessive painkiller use. A research team at Aarhus University Hospital in Denmark compared the effects of different painkillers and found that commonly used painkiller diclofenac could be linked to an increased risk of major heart problems. Their results were published in the medical journal, BMJ.
With diclofenac, the research team recognized an increased rate of health issues such as irregular heart beat or flutter, stroke, heart failure and heart attack. The increased risks applied to both men and women of all ages and also when low doses of the drug were taken.
Diclofenac is a non-steroidal anti-inflammatory drug (NSAID). Such drugs usually have less severe side-effects than steroidal pain medications. But even compared to those, researchers found that diclofenac was associated with an increased rate of cardiac death.
Diclofenac was also associated with an increased risk of upper gastrointestinal bleeding when compared to ibuprofen, an NSAID as well, and paracetamol.
No firm conclusions
The results are based on national registry data for more than 6.3 million adults in Denmark. From 1996 on, participants took either diclofenac, other NSAIDs or paracetamol for a period of 10 years
The sample size of the study is larger than most previous studies. Nevertheless, the researchers emphasize that their results come from an observational study, and thus do not allow for firm conclusions. After all, it would not be ethical to give humans potentially risky painkillers just to see how it played out in the lab.
The research team concluded: “Considering its cardiovascular and gastrointestinal risks, however, there is little justification to initiate diclofenac treatment before other NSAIDs.”